Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 124, NWS Birmingham, AL

May 19, 2001Coosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 19, 2001, 12:18 PM CDT for Coosa County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2001, 12:18 PM CDT (17:18 UTC)
Expired
May 19, 2001, 12:45 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Coosa County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 12:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 191720
SVRBHM

ALC037-191745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1218 PM CDT SAT MAY 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOSA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 1245 PM CDT

* AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL COOSA COUNTY...MOVING EAST AT 20
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL 
NORTHEASTERN COOSA COUNTY...NEAR GOODWATER AND KELLYTON.

HAIL TO THE SIZE OF QUARTER CAN BE EXPECTED WITH THIS STORM...ALONG 
WITH GUSTY WINDS.  IF YOU ARE IN THE PATH OF THE STORM MOVE TO A 
STURDY SHELTER.

AT...LON 3301 8635 3289 8620 3290 8603 3308 8612

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:30 AM CDT, 48 minutes earlier.

Area forecast discussion, May 19, 11:30 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1130 AM CDT SAT MAY 19 2001

BROADLY DIVERGENT FLOW IN THE UPPER LEVELS AND MCV ROTATING ACROSS W
TN W KY ATTM. OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION IN SE
CWA AND TSTMS FIRING ALONG THIS AXIS. ADDITIONAL COMPLEX FROM NEAR
HSV EXTENDS SW INTO S LAMAR CO. PLENTY OF SUN BETWEEN THESE TWO
AREAS AND ALONG WITH THE MOISTURE LEADING TO GOOD INSTABILITY IN THIS
AREA. TEMPS HAVE HIT AT LEAST 80 IN CENTRAL AND S AL WITH DP NEAR
70. MCV MOVES SE TO NEAR NE AL BY 00Z. POTENTIAL FOR SVR TSTMS
EXISTS AROSS MUCH OF THE CWA...BUT HOW MUCH THE ATMOSPHERE
DESTABILIZES AFTER THE RAINFALL REMAINS TO BE SEEN IN THE TN VLY.
BEST SVR CHC EAST OF A LINE FROM SCOTTSBORO TO DECATUR TO
TUSCALOOSA TO SELMA. SPC WILL LIKELY ISSUE A WATCH FOR PARTS
OF THE CWA SHORTLY.  WILL UPDATE AT THAT TIME.  75

.BHM...NONE.

In the hours before

Special weather statement, May 19, 6:30 AM CDT, 5 hours 48 minutes before
ALZ001>038-040>050-191730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 AM CDT SAT MAY 19 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A POTENT UPPER LEVEL DISTURBANCE...COMBINED WITH INCREASING LOW
LEVEL MOISTURE AHEAD OF A SURFACE FRONT WILL SET THE STAGE FOR
SCATTERED TO NUMEROUS SHOWERS AND SOME POSSIBLY SEVERE THUNDERSTORMS
ACROSS THE REGION TODAY.

THE STORMS PREDICTION CENTER HAS OUTLOOKED THE AREA FOR A SLIGHT
RISK OF SEVERE THUNDERSTORMS. THE UPPER LEVEL SYSTEM WILL PROVIDE
SUFFICIENT WIND SHEAR AND LIFT FOR THUNDERSTORMS. COMBINE THAT WITH
DAY TIME HEATING...CONDITIONS WILL BE FAVORABLE FOR ORGANIZED STORMS
INCLUDING SUPERCELLS. HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREAT ACROSS MOST OF THE AREA...WITH ISOLATED TORNADOES ALSO
POSSIBLE. LOCATIONS THAT WILL BE MOST PRONE TO THESE CONDITIONS WILL
LIKELY BE RIGHT OF A LINE FROM AUBURN TO TUSCALOOSA lTO ATHENS. STAY
ALEART FOR FUTURE STATEMENTS AND FORECAST FOR UPDATES ON THE
POSSIBLE SEVERE WEATHER.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TODAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:50 AM CDTSevere Thunderstorm WarningBMXShelby, Talladega25 min
May 19, 4:34 PM CDTSevere Thunderstorm WarningBMXBullock, Macon26 min
May 19, 5:25 PM CDTSevere Thunderstorm WarningBMXBarbour35 min
May 19, 6:27 PM CDTSevere Thunderstorm WarningBMXBarbour33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.